Alert archive / Wisconsin / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS Green Bay, WI

January 3, 201822 counties in Wisconsin

NWS Green Bay, WI issued this wind chill advisory at Jan 3, 2018, 2:37 PM CST for 22 counties in Wisconsin. It took effect at Jan 3, 2018, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2018, 2:37 PM CST (20:37 UTC)
In effect from
Jan 3, 2018, 9:00 PM CST
Expired
Jan 4, 2018, 10:00 AM CST
In force
13 hr
Issued by
NWS Green Bay, WI
All 22 counties

Brown County, WI, Calumet County, WI, Door County, WI, Florence County, WI, Forest County, WI, Kewaunee County, WI, Langlade County, WI, Lincoln County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS43 KGRB 032037
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
237 PM CST Wed Jan 3 2018

...VERY COLD WIND CHILLS EXPECTED TONIGHT INTO THURSDAY MORNING...

.The combination of cold temperatures and light to moderate 
northwest winds will produce wind chill readings of 20 below to 
25 below zero tonight into Thursday morning. Anyone venturing
outdoors should dress in multiple layers and cover all exposed
skin to prevent hypothermia and frost bite.

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040500-
/O.NEW.KGRB.WC.Y.0001.180104T0300Z-180104T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Wausau, Shawano, Marshfield, Wisconsin Rapids, 
Stevens Point, Plover, New London, Waupaca, Clintonville, 
Appleton, Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, 
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, Two Rivers, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
237 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frost bite to exposed skin in less than 30 minutes. 
  Expect wind chills to range from 20 below zero to 25 below zero.

* WHERE...Portions of central, east central, north central and 
  northeast Wisconsin.

* WHEN...From 9 PM this evening to 10 AM CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
Kieckbusch
3 follow-up statements
672 
WWUS43 KGRB 040412
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
1012 PM CST Wed Jan 3 2018

...VERY COLD WIND CHILLS EXPECTED TONIGHT INTO THURSDAY MORNING...

.The combination of subzero temperatures and light northwest 
winds will produce wind chill readings of 20 below to 25 below 
zero tonight into Thursday morning. Dress warm to prevent hypothermia
and frost bite.

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041215-
/O.CON.KGRB.WC.Y.0001.000000T0000Z-180104T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Wausau, Shawano, Marshfield, Wisconsin Rapids, 
Stevens Point, Plover, New London, Waupaca, Clintonville, 
Appleton, Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, 
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, Two Rivers, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
1012 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
THURSDAY...

* WHAT...Very cold wind chills expected. The wind chills will 
  cause frostbite in as little as 30 minutes to exposed skin. 
  Expect wind chills to range from 15 below zero to 25 below zero.

* WHERE...Portions of central, east central, north central and 
  northeast Wisconsin.

* WHEN...Until 10 AM CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
085 
WWUS43 KGRB 041124
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
524 AM CST Thu Jan 4 2018

...VERY COLD WIND CHILLS THIS MORNING...

.The combination of subzero temperatures and light northwest
winds will produce wind chill readings of 20 below to 25 below
zero this morning. Wind chill values were in the teens across
north central Wisconsin due to more clouds. Subzero temperatures 
and northwest winds will likely be cold enough to warrant another
wind chill advisory late tonight into Friday. Dress warm to 
prevent hypothermia and frost bite.

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041600-
/O.CON.KGRB.WC.Y.0001.000000T0000Z-180104T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Wausau, Shawano, Marshfield, Wisconsin Rapids, 
Stevens Point, Plover, New London, Waupaca, Clintonville, 
Appleton, Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, 
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, Two Rivers, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
524 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The wind chills will 
  cause frostbite in as little as 30 minutes to exposed skin. 
  Expect wind chills to range from 15 below zero to 25 below 
  zero. 

* WHERE...Portions of central, east central, north central and 
  northeast Wisconsin. 

* WHEN...Until 10 AM CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
056 
WWUS43 KGRB 041335
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
735 AM CST Thu Jan 4 2018

...VERY COLD WIND CHILLS THIS MORNING...

.The combination of subzero temperatures and light northwest
winds will produce wind chill readings of 20 below to 25 below
zero this morning.

Sub-zero temperatures and northwest winds will likely be cold 
enough to warrant another wind chill advisory late tonight into 
Friday.

Dress warm to prevent hypothermia and frost bite.

WIZ005-010>012-018-019-041445-
/O.CAN.KGRB.WC.Y.0001.000000T0000Z-180104T1600Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Merrill, Tomahawk, and Antigo
735 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY IS CANCELLED...

Clouds have kept temperatures warmer than expected this morning, 
so the wind chill advisory has been cancelled.

$$

WIZ013-020>022-030-031-035>040-045-048>050-073-074-041600-
/O.CON.KGRB.WC.Y.0001.000000T0000Z-180104T1600Z/
Northern Marinette County-Menominee-Northern Oconto County-Door-
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-
Waushara-Winnebago-Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
Including the cities of Niagara, Wausaukee, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Wausau, Shawano, Marshfield, Wisconsin Rapids, 
Stevens Point, Plover, New London, Waupaca, Clintonville, 
Appleton, Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, 
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, Two Rivers, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
735 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The wind chills will 
  cause frostbite in as little as 30 minutes to exposed skin. 
  Expect wind chills to range from 15 below zero to 25 below 
  zero.

* WHERE...Portions of central, east central, and northeast 
  Wisconsin.

* WHEN...Until 10 AM CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
TSK

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 2:23 PM CST, 14 minutes earlier.

Area forecast discussion, Jan 3, 2:23 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
223 PM CST Wed Jan 3 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 221 PM CST Wed Jan 3 2018

Forecast concerns include bitter cold temperatures and wind chills
and continued lake-effect snow in north central WI.

Arctic air will pour back into the region, with H8 temperatures
dropping to -20 to -25 C. Temperatures will drop into the single
digits below to lower teens below zero overnight/early Thursday,
which in combination with persistent light to moderate NW winds,
will lead to wind chills of -20 to -30 F. A wind chill advisory
will be issued for the entire forecast area from 9 pm tonight
through 10 am Thursday. Highs on Thursday will only rise into
the single digits to around 10 above.

Persistent NNW flow and Lake-H8 delta-t's of 25-27 C will continue
to generate lake effect snow showers in far north central WI.
However, very dry air advecting across western Lake Superior will
gradually erode the snow showers with time. This trend is already
very apparent on satellite. So, will gradually lower pops to
chance category tonight into Thursday, mainly confine the snow
showers to Vilas county, and only mention very light accumulations.

.LONG TERM...Thursday Night Through Wednesday
Issued at 221 PM CST Wed Jan 3 2018

Main story for this period will be the break in the extreme cold
Sunday into Monday, the chances for snow Saturday night into
Sunday, and then temperatures plunge again by the middle of next
week.

For Thursday night into Friday morning, another round of wind chill
headlines can be expected as lows fall into the single digits below
zero near the Lake Michigan shoreline to the teens below zero across
portions of central and north-central Wisconsin. Did lower minimum
temperatures most places. Also, temperatures across northern Vilas
county may not get as cold due to lake clouds and snow showers.
Another cold day is in store on Friday as high temperatures will
only reach the single digits above zero. Cold northerly flow off
of Lake Superior will continue to bring a chance of light showers
to far northern Wisconsin, including Vilas county.

Friday night continues to be an intriguing night with respect to low
temperatures. High pressure is expected to be centered across eastern
Wisconsin. The combination of clear skies, light winds and snow cover
should allow temperatures to plummet. Have lowered temperatures several
degrees. Portions of north-central Wisconsin could be in the lower to
middle 20s below zero for lows. The exception will be across Vilas
county where ongoing lake effect snow showers and clouds may keep
temperatures up a few degrees from locations just to the south. On
Saturday, high temperatures should rebound 5 to 15 degrees above
zero.

Temperatures should only fall a few degrees Saturday night due to
increasing clouds and winds along with the chances for light snow.
There are some timing differences when the light snow arrives
before or after midnight, so it could be delayed a few hours if
the model runs still come in slower over the next few days. Light
snow is expected across the entire region after midnight and
continue into Sunday morning. It will feel relatively balmy on
Sunday with highs in the 20s, although a southerly wind may still
add a chill to the air. The forecast becomes muddled early next
week with respect to the timing of the next arctic front. GFS is a
day quicker than the ECMWF in bringing the arctic air back into
the region.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1139 AM CST Wed Jan 3 2018

Mainly VFR conditions this afternoon which should persist through
tonight and Thursday morning. The exception is across north-
central Wisconsin were lake effect clouds and occasional snow
showers will produce MVFR/IFR conditions at times. Northwest
winds will gust up to 20 knots this afternoon then decrease
tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 9 PM this evening to 10 AM CST Thursday
for WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Eckberg
AVIATION.......KLB
Hazardous weather outlook, Jan 3, 2:29 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
229 PM CST Wed Jan 3 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
229 PM CST Wed Jan 3 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Lake effect snow showers will continue to result in reduced
visibilities and slippery roads over Vilas county.

Cold temperatures and northwest winds will result in bitter cold
wind chill readings late tonight into Thursday morning. Frost bite
could occur on exposed skin in 20 to 30 minutes. A wind chill
advisory has been posted for the entire forecast area.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The combination of cold temperatures and northwest winds will
produce bitter cold wind chill readings Thursday night into
Friday morning.

Lake effect snow showers may continue to bring hazardous driving
conditions to northern Vilas county through Friday night.

A round of light snow is possible Saturday night into Sunday
as warmer air aloft pushes across the region. Hazardous travel
conditions will be possible due to snow covered and slippery
roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-042030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
229 PM CST Wed Jan 3 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A few gusts to near gale force from the south or southwest are
possible Saturday night into Sunday morning across the coastal
waters of northern Door county.

Kieckbusch/Eckberg

Nearby

Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.